Florida, 2016Damaging Winds in Florida, August 13, 2016
August 13, 2016 · NWS MLB · 3 events in 1 county or zone
A thunderstorm developed over Orlando International Airport and quickly became severe, producing a wind gust to 59 mph at the airport and damage nearby to homes due to falling trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed over Orlando International Airport and quickly became severe, producing a wind gust to 59 mph at the airport and damage nearby to homes due to falling trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 2:28 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 13, 2:28 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
328 PM EDT SAT AUG 13 2016
.DISCUSSION...
Through Tonight...Only convection of note currently on radar is the
isolated storms over central Volusia County. Otherwise, diffuse east
coast sea breeze extend south of there to near/west of the St Johns
River will continue to push rapidly inland, confining diurnal
activity to the interior cos. Will use typical summertime pre-first
period to address this activity. Looking upstream, marine showers
are starting to pop a little as the more divergent eastern flank of
the TUTT low beings to approach. This trend will continue overnight,
and given the late afternoon radar trends, have drawn area of late
night marine and coastal showers a little farther north to include
Brevard County southward after midnight. Sultry SE flow will keep
min temps in the M70s inland, U70s along the coast.
Sunday-Sunday Night...TUTT axis along with its weaker mid level
reflection will move westward across the southern peninsula early
Sunday morning and into the eastern GOMEX by afternoon. Low level
ESE to SE flow freshens and advects higher mean PWAT of near 2.0"
into ECFL. Flow pattern still favors interior/western peninsula
for higher pops, with overall numbers a good 20 percent higher.
Forecast continues to indicate 30 POPS near the coast and 40-50 over
the interior with the highest coverage in the late afternoon west of
I-4. Highs in the upper 80s/around 90 along the coast and in the
lower 90s across the interior. Diurnal activity will have carried
itself west of the area by sunset, so only real chance for precip
will be small late night coastal shower threat. Min temps continue
on the warm side (M-U70s) in sultry E-SE flow.
Monday (Previous)...Ridge aloft builds offshore from the Carolinas
with deep easterly flow increasing across the area. Moisture levels
look to decrease a bit from Sunday with rain chances expected near
30 percent along the coastal counties and 40 percent for the
interior. Highs upper 80s/around 90 along the coast and lower 90s
for the interior.
Tuesday-Saturday (Previous)...The mid level ridge will hold strong
into mid week extending from along the SE Atlc coast into N FL. Deep
layer onshore flow will support low end scattered rain chances with
POPs generally from 30-40 pct into late week...lowest along the
coast and higher inland each afternoon. The mid level ridge is
forecast to break down by Friday with a trough aloft approaching the
SE Atlc coast by Saturday. This should allow rain chances to
gradually increase into Saturday but still staying in the scattered
range with POPs to 40-50 percent across the interior to start next
weekend. Highs generally near 90 along the coast to the lower 90s
across the interior. Lows in the mid 70s...except upper 70s along
the immediate coast.
&&
.AVIATION...Minimal threat for SHRA/TS at the interior aerodromes
through 00Z as coverage will be quite isolated. Best chance there
appears to be at KLEE 21Z-23Z. Coastal shower threat comes into play
for the TIX-SUA corridor tonight, and may need some AMDs or prevailing
VCSH there overnight.
Higher threat for diurnal convection for all aerodromes on Sunday,
with the interior sites continuing to be preferred for rain chances.
&&
.MARINE...Sunday-Thursday...SE winds to 10-15 knots on Sunday will
become easterly into Monday and then E/ESE into mid week. Seas 2-3
ft near shore to around 3 ft offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 89 77 91 / 10 30 10 30
MCO 76 92 77 92 / 10 50 10 40
MLB 78 89 79 89 / 20 30 20 30
VRB 78 88 78 89 / 30 30 20 30
LEE 76 93 76 93 / 0 50 10 40
SFB 76 92 77 92 / 10 40 10 40
ORL 76 91 77 92 / 10 40 10 40
FPR 77 88 77 89 / 30 30 20 30
&&
.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&
FORECASTS...Cristaldi
AVIATION/RADAR/IMPACT WX...Sedlock
Hazardous weather outlook, Aug 13, 9:10 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT SAT AUG 13 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-
VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-SEBASTIAN
INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-BREVARD
COUNTY LINE 20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET
20-60 NM-SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA
COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA
COUNTY-SOUTHERN LAKE COUNTY-NORTHERN BREVARD COUNTY-
1010 AM EDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A DRIER AIRMASS MOVING INTO THE REGION WILL LEAD TO LOWER COVERAGE
OF SHOWERS AND STORMS THIS AFTERNOON. ISOLATED STORMS WILL MAINLY
BE LIMITED TO THE INTERIOR COUNTIES...ALONG THE INLAND MOVING EAST
COAST SEA BREEZE. ANY STORMS THAT FORM WILL MOVE TOWARD THE
NORTHWEST AROUND 15 TO 20 MPH AND WILL HAVE THE POTENTIAL TO
PRODUCE OCCASIONAL TO FREQUENT LIGHTNING STRIKES...STRONG GUSTY
WINDS OF 40 TO 50 MPH AND HEAVY DOWNPOURS.
.RIP CURRENT IMPACT...
A MODERATE RISK OF RIP CURRENTS WILL EXIST AT EAST CENTRAL FLORIDA
BEACHES TODAY. WHEN ARRIVING AT THE BEACH...CHECK WITH OCEAN
RESCUE PERSONNEL ON THE LATEST SURF CONDITIONS AND ALWAYS SWIM
NEAR A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS IN EXCESS OF 35 KNOTS AS THEY MOVE NORTHWEST AROUND 15 TO 20
MPH OVER INLAND LAKES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MOISTURE WILL INCREASE BACK ACROSS THE REGION WITH SCATTERED
STORM COVERAGE EXPECTED EACH AFTERNOON FROM SUNDAY INTO THE
UPCOMING WORK WEEK. BEST RAIN CHANCES AND THREAT FOR A FEW
STRONGER STORMS WILL CONTINUE TO BE OVER THE INTERIOR COUNTIES.
LOCALLY HEAVY DOWNPOURS...OCCASIONAL TO FREQUENT LIGHTNING
STRIKES...AND STRONG GUSTY WINDS WILL BE THE MAIN HAZARDS IN ANY
STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH/SEDLOCK
In the hours before
Special weather statement, Aug 13, 3:54 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
454 PM EDT SAT AUG 13 2016
FLZ045-053-132145-
OSCEOLA FL-ORANGE FL-
454 PM EDT SAT AUG 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 545 PM EDT...
AT 453 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EAST LAKE TOHO...MOVING NORTHWEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORLANDO...KISSIMMEE...SAINT CLOUD...WINTER PARK AND BAY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2823 8110 2812 8129 2843 8160 2860 8136
TIME...MOT...LOC 2053Z 140DEG 15KT 2830 8129
KELLY
Thunderstorm Wind, Orange
- When
- August 13, 4:24 PM EST
- Where
- Orange County, (Mco)orlando Intl Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.430, -81.320
The Orlando International Airport ASOS (KMCO) measured a peak gust of 59 mph as a severe thunderstorm impacted the airfield.
Thunderstorm Wind, Orange
- When
- August 13, 4:43 PM EST
- Where
- Orange County, 0.92 mi NW of Pine Castle
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 28.480, -81.380
A tree fell on a home in the Conway area of Orlando as a severe thunderstorm impacted the area.
Thunderstorm Wind, Orange
- When
- August 13, 4:55 PM EST
- Where
- Orange County, 0.74 mi W of Eatonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.620, -81.392
Severe thunderstorm winds downed a large tree onto a home and car on Lincoln Boulevard in Eatonville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in New York, August 13, 201623 injured · $1.0 million · 70 kt wind · 94 events
- Flash Flooding and Flooding in Missouri, August 13 to 17, 20161 death · $220,000 · 12 events
- Hail and Damaging Winds in Pennsylvania, August 13 to 16, 20161 death · 2 injured · 52 kt wind · 6 events
- Wildfire in California, August 13 to 26, 2016$1.5 million · 1 event
- Damaging Winds in New York, August 13, 2016$241,000 · 50 kt wind · 21 events
- Flash Flood and Flooding in Massachusetts, August 13 to 14, 2016$181,000 · 50 kt wind · 23 events
- Damaging Winds in New York, August 13, 2016$130,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Connecticut, August 13, 2016$96,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Florida, August 13, 2016$70,000 · EF0 · 3 events
- Flash Flooding and Flooding in Illinois, August 13 to 17, 2016$36,000 · 14 events
- Damaging Winds and Lightning Strike in Connecticut, August 13 to 14, 20161 injured · $27,000 · 61 kt wind · 10 events
- Flash Flood and Damaging Wind in Texas, August 13, 2016$40,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643814, 643815, 643816.